Home » Supporting Your Practice » Medicine » Pharmacology » Pharmacological Reversal Agents in Dental Practice: Keys to Patient Safety

Pharmacological Reversal Agents in Dental Practice: Keys to Patient Safety

I had the pleasure to host Dr. Mark Donaldson to speak about the important reversing drugs that are found in the dental emergency kit. Mark goes into detail addressing 6 reversal agents: Naloxone, Flumazenil, Epinephrine, Diphenhydramine, Phentolamine, and Atropine.

Chiraz Guessaier, CDA Oasis Manager

Highlights

  • Though uncommon, medical emergencies in the dental office are harrowing occurrences that can be the result of adverse drug reactions.
  • Pharmacological antagonists have been developed for administration as reversal agents in emergency situations in which patients may have an untoward effect, typically caused by too much medication.
  • Dental practitioners should be familiar with these agents to keep patients safe and help mitigate drug-induced medical emergencies.
  • Outside of emergency situations, the pharmacological antagonist phentolamine has been developed to reverse the effects of the vasoconstrictor in dental local anesthesia preparations when the effects of the agonist medication are no longer required.
  • Such newer reversal agents are being considered for more routine use once the dental procedure is complete.

 

Additional Resource

Nitrous oxide–oxygen administration. When safety features no longer are safe (PDF)

5 comments

  1. It was good to know about 6 essential emergency drugs in dental office and their safety. In my office I use nitrous oxide not to exceed 50% . Along with this I do music therapy and get very good results. Many children go to sleep depending on which I increase the concentration of oxygen. Sometimes I even work with 30-40% nitrous. Parents sometimes get worried when children sleep. Is this of a concern? I have never had any problems waking them up. Dr. Donaldson talks about reversal agents for benzodiazepines. For nitrous , putting them to 100% oxygen is reversal right?
    I would appreciate if you pass my question to Dr Donaldson.

    • Dr. Mark Donaldson’s Response:

      Great question, thank you.

      Whenever a patient gets into a deeper level of sedation than you may intend with nitrous oxide, the appropriate response is to take the mask off, and get the patient back to breathing room air. There have been a number of instances in which practitioners have elected to simply change the output of gas from a nitrous oxide – oxygen mixture to 100% oxygen, and patients have not responded because of a flaw in the delivery system. In one of these instances the fail-safe had failed such that 100% nitrous was now being delivered. In other cases, lines behind the wall of installed systems have been crossed over.

      If you think about it, if an otherwise normal patient comes into your office and the only intervention you have provided to cause a deeper level of sedation than intended is nitrous, then get them back to their baseline. Remember too, that simply changing to 100% oxygen does not mean the patient breathes 100% oxygen immediately as it takes time to flush the nitrous from the system.

      Lastly, we are always told to put the patient on 100% oxygen for 5 minutes or so at the completion of the procedure. This was thought to help prevent diffusion hypoxia which we now know is not true. This process simply helps to insure that any remaining gas in the system is removed through the scavenging system. Whenever you have a challenge with nitrous oxide, the correct response should always be to remove the mask.

      Please see the added reference to the post for additional information on nitrous oxide – oxygen fail safes and failures to help emphasize this.

      • Thank you very much for the reply. I always have patients to do 5 mins of oxygen at the end and then they wait in the waiting room for another15 mns before they go home.
        Thanks again

  2. Why are you saying that diffusion hypoxia doesn’t exist? It most certainly does exist. As the nitrous oxide leaves the alveolus, oxygen is displaced, which can result in diffusion hypoxia and nausea and vomiting. Please clarify your position and don’t forget to post any studies to back up your position with scientific evidence.

    Thanks

  3. Are you willing to send me the full text of the article so that I may share it with our hospital dental practice?
    Thank you for your consideration

%d bloggers like this: